Ohio, 2003

Winter Storm in Ohio, February 15, 2003

February 15, 2003 · NWS ILN · 27 events in 27 counties and zones

A warm front ahead of low pressure passing through the Tennessee Valley brought abundant moisture to the Ohio Valley on east-southeast winds. Cold air in place at the surface was deep enough for snow accumulations of 6 to 8 inches to occur over much of the region north of the Ohio River.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front ahead of low pressure passing through the Tennessee Valley brought abundant moisture to the Ohio Valley on east-southeast winds. Cold air in place at the surface was deep enough for snow accumulations of 6 to 8 inches to occur over much of the region north of the Ohio River. Counties closest to the Ohio River saw some ice accumulations to a quarter or a half inch, but the majority of the weather associated with this system was heavy snow along the I-70 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 14, 10:10 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 14, 10:10 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 PM EST FRI FEB 14 2003

AT 01Z...A STATIONARY BOUNDARY WAS LOCATED FROM SRN MO...FAR SRN
IL...THEN THRU CNTRL KY.

MOSAIC RADAR IS SHOWING AN INCREASE IN COVERAGE AND INTENSITY.  THIS
IS ASSOCD WITH 850/700 MB DEFORMATION ZONES AND WARM...MOIST 850 MB
CONV.  KILN SOUNDING SHOWED JUST A SMALL WARM LAYER ALOFT.  SOUNDING
NOW SUPPORT A COOLER SOLUTION WHICH SHOULD GRADUALLY CHANCE THE PCPN
FROM RAIN...TO FREEZING RAIN/SLEET...THEN TO SNOW ACROSS THE SOUTH.
CURRENT SNOW LINE APPEARS TO BE FROM RICHMOND IN...DAYTON TO
CHILLICOTHE.  HERE AT ILN...WE ARE TRANSITIONING OVER TO SNOW.

850/700 MB DEFORMATION ZONE WILL GRADUALLY SAG SOUTH OVERNIGHT.
DRIER AIR TO THE NORTH ASSOCIATED WITH HIGH PRESSURE OVER CANADA
WILL CUT SNOW AMOUNTS ACRS THE FAR CWFA.  WARNING TO ADVISORY LOOKS
GOOD HERE.  FOR DAY/CMH...WARNING STILL LOOKS GOOD WITH A TOTAL OF 4
TO 6 BY SATURDAY.  WILL HAVE TO EXTEND WARNING FARTHER SOUTH FOR ILN
AND CHILLICOTHE BASED ON LATEST DATA AS COLDER AIR MOVES IN.
FINALLY...WILL BRING SOME HIGHER ACCUMULATIONS TO THE CVG/PMH AS THE
TRANSITION LINE MOVES INTO THESE LOCALES LATE.

.ILN...
IN...WINTER STORM WARNING FOR ZONES INZ050...INZ058>059...INZ066
THROUGH SATURDAY

WINTER WEATHER ADVISORY FOR ZONES INZ073>075...INZ080.

KY...WINTER WEATHER ADVISORY FOR ALL KY ZONES THROUGH SATURDAY.

OH...WINTER STORM WARNING FOR
OHZ042...OHZ051>055...OHZ060>065...OHZ070>074...OHZ080...OHZ082
THROUGH SATURDAY.

WINTER WEATHER ADVISORY FOR REMAINDER OF OHIO ZONES
OHZ026...OHZ034>035.
OHZ043>046...OHZ056.
OHZ077>079...OHZ081...OHZ088.

HICKMAN
Hazardous weather outlook, Feb 14, 5:56 AM EST, 19 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-141400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
556 AM EST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

MAJOR WINTER STORM WILL AFFECT FORECAST AREA TODAY AND TONIGHT.

TRI-STATE...
RAIN WILL SPREAD INTO THE TRI-STATE THIS MORNING.  RAIN MAY BEGIN AS
FREEZING RAIN OR SNOW.  RAIN MAY BE HEAVY AT TIMES THIS AFTERNOON
AND TONIGHT.  RAIN WILL TURN TO FREEZING RAIN LATE TONIGHT.

AROUND AND JUST SOUTH OF I-70...
FREEZING RAIN WILL SPREAD INTO EAST CENTRAL INDIANA AND CENTRAL
OHIO.  ICE ACCUMULATION OF A QUARTER TO A THIRD OF AN INCH IS
POSSIBLE BY MIDNIGHT TONIGHT.  FREEZING RAIN WILL TURN TO SNOW BY
MIDNIGHT WITH A COUPLE INCHES POSSIBLE BY MORNING.

NORTH OF DAYTON AND COLUMBUS...
SNOW OR FREEZING RAIN WILL BEGIN LATE THIS AFTERNOON...TURNING TO
ALL SNOW THIS EVENING WITH 4 TO 6 INCHES POSSIBLE BY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...
SNOW WILL BE ENDING NORTH OF I-70 BY MID AFTERNOON.  STORM TOTALS
NORTH OF I-70 WILL BE 6 TO 8 INCHES.  AROUND I-70...4 TO 6 INCHES.
JUST SOUTH OF I-70...2 TO 4 INCHES.  AROUND THE OHIO
RIVER...FREEZING RAIN...SLEET AND SNOW IS EXPECTED.  TO MAKE MATTERS
WORSE ACROSS SOUTHERN OHIO...NORTHEAST WINDS 15 TO 25 MPH WILL CAUSE
BLOWING AND DRIFTING OF SNOW.

A SECOND SHOT OF INTENSE WINTER PRECIPITATION COULD AFFECT THOSE
AROUND THE OHIO RIVER INTO CENTRAL OHIO SATURDAY NIGHT AND SUNDAY.
THIS SHOT COULD BRING SIGNIFICANT ICING OR SNOW FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN...EVERY 2 INCHES OF NEW SNOW AND
ANY ICE ACCUMULATION OR DAMAGE...AND IF THERE IS A SIGNIFICANT
CHANGE IN PRECIPITATION TYPE.

 TIPTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Union

When
February 15, 1:25 AM EST to 2:25 AM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Winter Storm, Darke

When
February 15, 1:30 AM EST to 2:30 AM EST
Where
Darke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Winter Storm, Auglaize

When
February 15, 2:00 AM EST to 3:00 AM EST
Where
Auglaize forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 15, 2:00 AM EST to 3:00 AM EST
Where
Hardin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
February 15, 2:00 AM EST to 3:00 AM EST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Winter Storm, Miami

When
February 15, 2:00 AM EST to 3:00 AM EST
Where
Miami forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
February 15, 2:20 AM EST to 3:20 AM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Winter Storm, Shelby

When
February 15, 2:20 AM EST to 3:20 AM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Winter Storm, Ross

When
February 15, 3:20 AM EST to 4:20 AM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Winter Storm, Fairfield

When
February 15, 3:24 AM EST to 4:24 AM EST
Where
Fairfield forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Winter Storm, Champaign

When
February 15, 3:30 AM EST to 4:30 AM EST
Where
Champaign forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
February 15, 3:30 AM EST to 4:30 AM EST
Where
Clark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 15, 4:15 AM EST to 5:15 AM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 15, 4:15 AM EST to 5:15 AM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Winter Storm, Licking

When
February 15, 4:23 AM EST to 5:23 AM EST
Where
Licking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
February 15, 4:30 AM EST to 5:30 AM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
February 15, 4:30 AM EST to 5:30 AM EST
Where
Fayette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 15, 4:30 AM EST to 5:30 AM EST
Where
Madison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 15, 4:37 AM EST to 5:37 AM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Winter Storm, Hocking

When
February 15, 5:30 AM EST to 6:30 AM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Winter Storm, Pickaway

When
February 15, 5:38 AM EST to 6:38 AM EST
Where
Pickaway forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
February 15, 7:00 AM EST to 8:00 AM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
February 15, 8:08 AM EST to 9:08 AM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Winter Storm, Preble

When
February 15, 8:30 AM EST to 9:30 AM EST
Where
Preble forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 15, 8:32 AM EST to 9:32 AM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Winter Storm, Highland

When
February 15, 10:55 AM EST to 11:55 AM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
February 15, 10:55 AM EST to 11:55 AM EST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329717, 5329697, 5329692, 5329703, 5329707, 5329710, 5329709, 5329716, 5329715, 5329699, 5329694, 5329695, 5329693, 5329702, 5329706, 5329698, 5329700, 5329708, 5329701, 5329705, 5329712, 5329711, 5329696, 5329714, 5329718, 5329704, 5329713.